5 Medications That May Cause Hearing Loss

NOVEMBER 23, 2015
Allison Gilchrist, Associate Editor
Pharmacists should sound the alarm for patients on potential hearing loss associated with some medications.
 
Hearing loss is among the less commonly noted side effects listed on drug labels, but it could be the most distressing one for patients.
 
According to the American Speech-Language-Hearing Association, there are more than 200 ototoxic medications currently on the market. The hearing loss potentially associated with these drugs tends to develop quickly, with the severity ranging from temporary ringing to permanent impairment.  
 
Kathleen Campbell, PhD, an audiologist at the Southern Illinois University School of Medicine, told Pharmacy Times about some modifiable lifestyle factors that pharmacists can counsel patients on to reduce their risk of drug-related hearing loss.
 
“Poor nutrition, smoking, a high fat diet, obesity, and other factors contributing to general poor health can elevate the risk of hearing loss in general—including drug- and noise-induced hearing loss,” she explained.
 
The following are commonly used OTC and prescription drugs that could damage patients’ hearing:
 


SHARE THIS SHARE THIS
0
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.